Auditory hallucinations due to voriconazole: Illustration by plasma monitoring
Type of Spiritual Experience
A description of the experience
J Mycol Med. 2011 Sep;21(3):214-6. doi: 10.1016/j.mycmed.2011.06.002. Epub 2011 Jul 20. [Auditory hallucinations due to voriconazole: Illustration by plasma monitoring]. [Article in French] Gaïes E1, Jebabli N, Salouage I, Trabelsi S, Charfi R, Lakhal M, Klouz A.
Voriconazole is a second-generation azole antifungal that is widely indicated in the treatment of invasive aspergillosis. It is generally well tolerated. It has nevertheless numerous side effects like:
- skin rashes, and
- visual disturbances.
Hallucinations were also reported as side effects to voriconazole but auditory hallucinations were rarely reported and seem to be related to toxic voriconazole blood levels. We report, herein, a case of auditory hallucination with monitoring of voriconazole plasma concentration during hallucination and after its disappearance.
A 38-year-old man was treated with intravenously voriconazole for a pulmonary aspergillosis. Seven days after the initiation of voriconazole, the patient presented a sudden history of auditory hallucination associated to incoherence and temporo-spatial disorientation.
Therapeutic drug monitoring of voriconazole showed a plasmatic residual concentration (C0) of 7.5μg/mL (therapeutic interval: 1.4-1.8μg/mL) and a pic concentration (Cmax) of 9.83μg/mL (therapeutic interval: 2.1-4.8μg/ml). Voriconazole was then stopped and, two days later, symptomatology completely disappeared and at the same time levels of voriconazole decreased (C0=0.11μg/mL and Cmax=2.17μg/mL).
We concluded in our case that the patient's auditory hallucinations were caused by voriconazole treatment. In fact, the sudden onset of hallucinations was concomitant with high plasmatic voriconazole levels, and since the medication was stopped, an important decrease of voriconazole levels was observed which was associated with a sudden disappearance of the auditory hallucinations.